- About this Journal ·
- Abstracting and Indexing ·
- Advance Access ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Abstract and Applied Analysis
Volume 2014 (2014), Article ID 130856, 7 pages
Multiple Periodic Solutions of a Nonautonomous Plant-Hare Model
1Department of Mathematics, Zhejiang Normal University, Jinhua, Zhejiang 321004, China
2School of Electrical and Electronic Engineering, Nanyang Technological University, Singapore 639798
Received 27 November 2013; Accepted 24 December 2013; Published 9 January 2014
Academic Editor: Weiming Wang
Copyright © 2014 Yongfei Gao et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Based on Mawhin's coincidence degree theory, sufficient conditions are obtained for the existence of at least two positive periodic solutions for a plant-hare model with toxin-determined functional response (nonmonotone). Some new technique is used in this paper, because standard arguments in the literature are not applicable.
In the past few decades, the classical predator-prey model has been well studied. Such classical predator-prey model has, however, been questioned by several biologists (e.g., see [1, 2]). Based on experimental data, Holling  has proposed several types of monotone functional responses for these and other models. However, this will not be appropriate if we explore the impact of plant toxicity on the dynamics of plant-hare interactions . Recently, Gao and Xia  considered a nonautonomous plant-hare dynamical system with a toxin-determined functional response given by where Here, denotes the density of plant at time , denotes the herbivore biomass at time , is the plant intrinsic growth rate at time , is the per capita rate of herbivore death unrelated to plant toxicity at time , is the conversion rate at time , is the encounter rate per unit plant, is the fraction of food items encountered that the herbivore ingests, is the carrying capacity of plant, measures the toxicity level, and is the time for handing one unit of plant. The functions , , and are continuous, positive, and periodic with period , and , , , , and are positive real constants. For any continuous -periodic function , we let
The topological degree of a mapping has long been known to be a useful tool for establishing the existence of fixed points of nonlinear mappings. In particular, a powerful tool to study the existence of periodic solution of nonlinear differential equations is the coincidence degree theory (see ). Many papers study the existence of periodic solutions of biological systems by employing the topological degree theory; see, for example, [7–12] and references cited therein. However, most of them investigated the classical predator-prey model or the models with Holling functional responses; see [7–10]. There is no paper studying the functional responses in model (1) except for . Gao and Xia  have obtained some sufficient conditions for the existence of at least one positive periodic solution for the system (1). Unlike the traditional Holling Type II functional response, systems with nonmonotone functional responses are capable of supporting multiple interior equilibria and bistable attractors. Thus, for nonautonomous system (1), it is possible to find two periodic solutions of (1). However, to date there is no work done on the existence of multiple periodic solutions of (1). Therefore, in this paper we will establish the existence of at least two positive periodic solutions of (1). We will be using the continuation theorem of Mawhin's coincidence degree theory; to this end some novel estimation technique will be employed to obtain a priori bounds of unknown solutions to some operator equation, as the standard estimation techniques used in the literature are not applicable to the system (1) due to the term . We will elaborate this in Remark 3.
2. Existence of Multiple Positive Periodic Solutions
In this section, we will establish sufficient conditions for the existence of at least two positive periodic solutions of (1). We will first summarize in the following a few concepts and results from  that will be required later.
Let be normed vector spaces, a linear mapping, and a continuous mapping. The mapping is called a Fredholm mapping of index zero if dimKer and is closed in . If is a Fredholm mapping of index zero, there exist continuous projectors and such that and . It follows that is invertible. We denote the inverse of that map by . If is an open bounded subset of , then the mapping will be called -compact on if is bounded and is compact. Since is isomorphic to , there exists an isomorphism .
Lemma 1 (see ). Let be an open bounded set. Let be a Fredholm mapping of index zero and -compact on . Assume(a)for each , , ;(b)for each , ;(c).
Then has at least one solution in .
To proceed, we note that (1) is equivalent to
Throughout, we assume the following:; .
We further introduce six positive numbers which will be used later as follows: where Under assumptions and , it is not difficult to show that
Theorem 2. In addition to () and (), suppose that.
Then system (4) has at least two positive -periodic solutions.
Proof. Since we are concerned with positive solutions of system (4), we make use of the change of variables
Then, system (4) can be rewritten as
Take and define Here denotes the Euclidean norm. Then and are Banach spaces with the norm . For any , by means of the periodicity assumption, we can easily check that are -periodic.
Set where . Further, is defined by Define It is not difficult to show that and and are continuous projectors such that It follows that is a Fredholm mapping of index zero. Furthermore, the generalized inverse (to ) exists and is given by Then and are, respectively, defined by Clearly, and are continuous. By using the Arzelà-Ascoli Theorem, it is not difficult to prove that is compact for any open bounded set . Moreover, is bounded. Therefore, is -compact on for any open bounded set .
Now, we will search for two appropriate open bounded subsets in order to apply the continuation theorem.
Corresponding to the operator equation , , we have Suppose is a solution of (20) and (21) for a certain . Integrating (20), (21) over the interval , we obtain It follows from , (20), and (22) that that is, Similarly, it follows from , (21), and (23) that Since , there exist such that From and (23), we see that which implies So This, combined with (25), gives In particular, we have or In view of , we have
Similarly, it follows from and (23) that which implies So This, combined with (25), gives In particular, we have or It follows from that From (25) and (34), we find
On the other hand, it follows from , (22), and (42) that It follows from (43) that This, combined with (26), gives Moreover, because of , it follows from (44) that This, combined with (26) again, gives It follows from (46) and (48) that
Now, let us consider with . Note that Noting , , and , we can show that the equation has two distinct solutions: Choose such that
We are now ready to define two open bounded subsets in order to apply the continuation theorem. Let Then both and are bounded open subsets of . It follows from (4) and (52) that and . With the help of (4), (34), (41), (42), (49), and (52), it is easy to see that and satisfies the requirement (a) in Lemma 1 for . Moreover, for . A direct computation gives . Here, is taken as the identity mapping since . So far we have proved that satisfies all the assumptions in Lemma 1. Hence, (4) has at least two -periodic solutions. This completes the proof of Theorem 2.
Remark 3. In the proof of Theorem 2, we have employed some new technique to obtain a priori bounds for . Here, the standard arguments in the literature (see, e.g., [7–12]) do not work. Indeed, from (23) in the proof it follows that If we were to use the standard arguments in the literature, then we have where and . It follows from (55) that where and are the roots of the following equation in : We claim that (57) has at least a negative root; that is, at least one of , is negative. Otherwise, if both and are positive, then from (57) we see that which implies On the other hand, it follows form (57) and (58) that which contradicts the positivity of and . Therefore, at least one of is negative. However, to use the standard arguments in the literature we need both and to be positive. Hence, we have illustrated that standard arguments in the literature are not applicable to the system (4) and some new technique should be used. To see how this problem is handled, the reader may refer to (27)–(34) in the proof of Theorem 2.
Conflict of Interests
No conflict of interests exists in the submission of this paper, and the paper is approved by all authors for publication. The authors would like to declare that the work described was original research that has not been published previously and not under consideration for publication elsewhere.
This work is supported by NNSFC 11271333 and 11171090.
- Y. Kuang, Delay Differential Equations with Applications in Population Dynamics, vol. 191, Academic Press, Boston, Mass, USA, 1993.
- H. I. Freedman, Deterministic Mathematical Models in Population Ecology, Marcel Dekker, New York, NY, USA, 1980.
- C. S. Holling, “The functional response of predator to prey density and its role in mimicry and population regulation,” Memoirs of the Entomological Society of Canada, vol. 45, pp. 1–60, 1965.
- R. S. Liu, Z. L. Feng, H. Zhu, and D. L. de Angelis, “Bifurcation analysis of a plant-herbivore model with toxin-determined functional response,” Journal of Differential Equations, vol. 245, no. 2, pp. 442–467, 2008.
- Y.-F. Gao and Y.-H. Xia, “Periodic solutions of a nonautonomous plant-hare model,” Journal of Zhejiang University, vol. 39, no. 5, pp. 507–511, 2012.
- R. E. Gains and J. L. Mawhin, Coincidence Degree and Nonlinear Differential Equations, Springer, Berlin, Germany, 1977.
- Z. Q. Zhang, Z. Hou, and L. Wang, “Multiplicity of positive periodic solutions to a generalized delayed predator-prey system with stocking,” Nonlinear Analysis. Theory, Methods & Applications, vol. 68, no. 9, pp. 2608–2622, 2008.
- Y. H. Xia, J. Cao, and S. S. Cheng, “Multiple periodic solutions of a delayed stage-structured predator-prey model with nonmonotone functional responses,” Applied Mathematical Modelling, vol. 31, pp. 1947–1959, 2007.
- F. Y. Wei, “Existence of multiple positive periodic solutions to a periodic predator-prey system with harvesting terms and Holling III type functional response,” Communications in Nonlinear Science and Numerical Simulation, vol. 16, no. 4, pp. 2130–2138, 2011.
- Q. Wang, B. X. Dai, and Y. Chen, “Multiple periodic solutions of an impulsive predator-prey model with Holling-type IV functional response,” Mathematical and Computer Modelling, vol. 49, no. 9-10, pp. 1829–1836, 2009.
- N. H. Zhao, Y. Xia, W. Liu, P. Wong, and R. T. Wang, “Existence of almost periodic solutions of a nonlinear system,” The Journal of Applied Analysis and Computation, vol. 3, pp. 301–306, 2013.
- T. Zhang, J. Liu, and Z. Teng, “Existence of positive periodic solutions of an SEIR model with periodic coefficients,” Applications of Mathematics, vol. 57, no. 6, pp. 601–616, 2012.